Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Blacksburg, VA

August 1, 2007Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2007, 7:02 PM EDT for Ashe County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 7:02 PM EDT (23:02 UTC)
Expired
Aug 1, 2007, 11:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:02 PM EDTFLASH FLOOD3 Nw Shatley Springs, NCHEAVY RAINS CAUSED SILAS CREEK TO COME OUT OF ITS BANKS FLOODING YARDS AND WASHING OUT DRIVEWAYS IN THE AREA. IN LANSING...WATER ENTERED A BUSINESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 012304
FFWRNK
NCC009-020300-
/X.NEW.KRNK.FF.W.0028.070801T2302Z-070802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL ASHED COUNTY.     
  RADAR ESTIMATED THAT AROUND 2 INCHES OF RAIN HAD FALLEN IN THE     
  PAST HOUR.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL LIKELY LEAD TO FLASH FLOODING ALONG CREEKS 
AND STREAMS ESPECIALLY AROUND LANSING OVER THE NEXT FEW HOURS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8145 3657 8135 3653 8135 3646 8129
      3631 8160 3635 8165 3646 8170 3654 8163
      3658 8151 3658 8146

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 020018
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT WED AUG 1 2007

NCC009-020300-
/X.CON.KRNK.FF.W.0028.000000T0000Z-070802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
815 PM EDT WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR ASHE
COUNTY...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. HOWEVER 
THE INTENSITY OF THE STORMS HAD CONTINUED TO DIMINISH OVER THE PAST 
HOUR AS THE HEAVY RAIN MOVED INTO SOUTHWEST ASHE COUNTY. THIS TREND 
SHOULD ALSO ACT TO END ANY SIGNIFICANT ADDITIONAL RAINFALL OVER THE 
REGION AROUND 9:00 PM.

HOWEVER EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8145 3657 8135 3653 8135 3646 8129
      3631 8160 3635 8165 3646 8170 3654 8163
      3658 8151 3658 8146

$$

JH
000 
WGUS71 KRNK 020252
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT WED AUG 1 2007

NCC009-020300-
/X.EXP.KRNK.FF.W.0028.000000T0000Z-070802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-
1050 PM EDT WED AUG 1 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM EDT FOR ASHE
COUNTY...

HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA...THUS THE WARNING 
WILL BE ALLOWED TO EXPIRE.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8145 3657 8135 3653 8135 3646 8129
      3631 8160 3635 8165 3646 8170 3654 8163
      3658 8151 3658 8146

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:35 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED AUG 1 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST
INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON
THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. A COLD FRONT
WILL WEAKEN AS IT APPROACHES THE MID ATLANTIC REGION NEXT TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
VERY LITTLE CHANGE IN THE PATTERN THROUGH THURSDAY. STRONG UPPER
RIDGE ALOFT AND SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC WILL
KEEP CONDITIONS RELATIVELY DRY THRU THE PERIOD. DIFFERENTIAL
HEATING IN THE MOUNTAINS WILL KEEP THE THREAT OF BRIEF ISOLATED TO
WIDELY SCTD TSTMS DURING THE AFTERNOON AND EVENINGS...BUT THE
GREAT MAJORITY WILL NOT SEE RAIN WITH VERY DRY AIR ALOFT BEING A
LIMITING FACTOR FOR CONVECTION. AGAIN PATCHY VALLEY DENSE FOG
WILL BE AROUND IN THE MORNING...BUT LIKELY NOT AS WIDESPREAD AND
THE SOIL DRIES OUT FROM RECENT RAINS. LOWER DWPTS WILL RESULT IN A
LARGER DIURNAL TEMP RANGE WITH SLIGHTLY COOLER TEMPS TONIGHT...BUT
A WARMER AFTERNOON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
ADDED MINIMAL POPS DOWN THE SPINE OF THE APPALACHIANS ON
FRIDAY...AS THIS SEEMS TO HAVE BEEN THE FAVORED SPOT FOR ELEVATED
CONVECTION DURING THE PAST FEW DAYS. HOWEVER...COOLER DEWPOINTS
AND EVEN DRIER AIR ALOFT MAY EVEN KEEP THE HIGHEST SPOTS AWAY FROM
PRECIP BY THEN. TEMPS WERE LEFT ALONE...EXCEPT AT LWB WHERE MINS
WHERE RAISED AGAIN TO BETTER COMBAT THE BIG COOL BIAS FROM MOS
PRODUCTS OVER THE PAST SEVERAL WEEKS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ALTHOUGH H5 RIDGE STILL FORECASTED TO ARRIVE BY ECMWF AND
GFS...NOTHING IMPRESSIVE SHOWING UP IN TERMS OF H5 HEIGHT OR H85
TEMP ANOMALIES. THIS MAY IMPROVE AS NEXT WEEK NEARS...BUT AT DAY
7...H85 TEMPS ARE JUST OVER 1 SD ABOVE NORMAL...WHICH HAS HAPPENED
A FEW TIMES THIS YEAR. GFS ENSEMBLE DOES PUSH H85 TEMPS TO +22C IN
THE WEST DAY 7. BOUNDARY STILL LOOKS FAR ENOUGH TO OUR NORTH
TUESDAY AND WEDNESDAY OF NEXT WEEK TO PRECLUDE ANY WIDESPREAD
SHOWERS AND STORMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS THRU THE NEXT 24. WILL CONTINUE TO LEAVE
MENTION OF CONVECTION OUT OF THE TAFS WITH MINIMAL COVERAGE
EXPECTED.

LOW LEVELS REMAIN FAIRLY DRY OVERNIGHT WITH A 10-15 KT JET SHOWING
UP ON BUFKIT SOUNDINGS 8-13Z ABOVE THE BNDRY LAYER. THIS MAY HELP
MINIMIZE FOG TNGT COMPARED TO THE LAST COUPLE NIGHTS...BUT STILL
ADDED A TEMPO GRP FOR MVFR FOG AT MOST SITES AS WELL AS LIFR AT
LWB.

MODELS ARE KEEPING MUCH OF THE AREA DRY THROUGH FRIDAY...OUTSIDE
ISOLATED MOUNTAIN CONVECTION. EXPECT TYPICAL RIVER VALLEY FOG AT
NIGHT...WHICH WILL IMPACT LWB/LYH AND POSSIBLY DAN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JJ/JS
Hazardous weather outlook, Aug 1, 5:11 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 AM EDT WED AUG 1 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
511 AM EDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:38 PM EDTSevere Thunderstorm WarningRNKAshe67 min

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.